Texas, 2009

Hail and Damaging Winds in Texas, June 17, 2009

June 17, 2009 · NWS AMA · 53 events in 8 counties and zones

Severe thunderstorms producing damaging winds and large hail developed during the afternoon hours over the southwest Texas Panhandle. These severe storms then moved northeast into the northeast Texas Panhandle during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$78,000
Crop damage
None recorded
Events
53

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms producing damaging winds and large hail developed during the afternoon hours over the southwest Texas Panhandle. These severe storms then moved northeast into the northeast Texas Panhandle during the evening hours. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 17, 11:51 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 17, 11:51 AM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
1251 PM CDT WED JUN 17 2009

.AVIATION...
THE STALLED FRONT FROM EARLIER THIS MORNING HAS MOVED BACK NORTH INTO
KANSAS AND THE DRYLINE HAS MIXED EAST TO THE CAPROCK RESULTING IN
SOUTHWESTERLY WINDS AT ALL THREE TAF SITES. WINDS ARE EXPECTED TO
REMAIN GUSTY THROUGH EARLY EVENING BEFORE DIMINISHING TONIGHT.

MOISTURE STREAMING NORTHWARD FROM THE TRANS PECOS REGION WILL KEEP
MID TO UPPER LEVEL CLOUDS IN THE AREA. IN ADDITION...THIS COULD ALLOW
FOR ELEVATED THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON. KEPT THE
CB REMARKS INTACT DUE TO LOW CONFIDENCE ON EXACT POSITION AND TIMING
OF ANY DEVELOPMENT. HOWEVER...THIS MAY NEED TO BE REVISITED AS SHOWERS
AND THUNDERSTORMS ARE STARTING TO MOVE INTO WESTERN DEAF SMITH COUNTY
ALREADY. DRY LOW LEVELS AND INVERTED V SOUNDINGS INDICATE THAT ANY
STORMS THAT DO DEVELOP SHOULD BE ELEVATED AND COULD BE CAPABLE OF
GUSTY WINDS BEFORE ENDING BY 04Z THIS EVENING.

NUTTALL

&&

.PREV DISCUSSION... /ISSUED 638 AM CDT WED JUN 17 2009/

AVIATION...
STATIONARY FRONT SITTING ACROSS THE OKLAHOMA PANHANDLE WITH A DRYLINE
OVER THE WESTERN PANHANDLES ARE CREATING A MUDDLED SURFACE WIND
FIELD. IN ADDITION...MOIST AIR OVER KGUY MAY LEAD TO BRIEF MVFR CIGS
THROUGH 14Z OR SO. THE DRYLINE SHOULD PUSH EAST TODAY PROVIDING A
SOUTH TO SOUTHWEST PREDOMINANT WIND FIELD. WINDS WILL INCREASE AS THE
SURFACE GRADIENT TIGHTENS. MOIST AIR IN THE MID LEVELS OF THE
ATMOSPHERE WILL STREAM INTO THE PANHANDLES FROM THE SOUTHWEST. THIS
COULD PROVIDE JUST ENOUGH PUNCH TO TRIGGER ISOLATED THUNDERSTORMS
THIS AFTERNOON. HOWEVER...THE DRIER LOW LEVELS SHOULD BRING HIGHER
CLOUD BASES. SO INSERTED SOME CB REMARKS BUT DID NOT MENTION PRECIP
YET.

JJB

PREV DISCUSSION... /ISSUED 315 AM CDT WED JUN 17 2009/

DISCUSSION...
A QUIET OVERNIGHT PERIOD WILL CONTINUE ACROSS THE TX/OK PANHANDLES
WITH LITTLE SENSIBLE WX EXPECTED THROUGH AT LEAST 18Z. THE QUASI
STATIONARY FRONT OVER THE AREA IS NOW SEEN ON KAMA 88D FROM NEAR
KDHT...TO KBGD...TO KHHF. THE ONLY REAL IMPACT WITH THIS BOUNDARY
WILL BE A WIND SHIFT TO THE EAST ON THE COOL SIDE. OTHERWISE...THERE
IS VERY LITTLE CHANGE IN AIRMASS AS DEWPOINTS ARE IN THE 60S ON BOTH
SIDES WITH THE EXCEPTION OF THE EXTREME SOUTHWEST TX PANHANDLE WHICH
IS STILL ON THE WEST SIDE OF THE RETREATING DRYLINE. AS VERTICAL
MIXING COMMENCES THIS MORNING...THE AFOREMENTIONED SURFACE BOUNDARY
WILL MIX BACK TO THE NORTH...RESULTING IN SOUTH TO SOUTHWEST WINDS
AT AROUND 15 MPH AS THE LEE TROF DEEPENS. ENHANCED LOW LEVEL
CONVERGENCE ACROSS THE WEST ALONG THE SURFACE TROF AXIS WILL BE
AIDED BY A PASSING SHORTWAVE TROF LATE THIS AFTERNOON AND MAY RESULT
IN ISOLATED THUNDERSTORMS. COVERAGE WILL BE LIMITED GIVEN THE LACK
OF STRONG FORCING ALOFT BUT WITH TEMPERATURES IN THE UPPER 90S TO
NEAR 100 DEGREES IN MANY LOCATIONS...THE CAP LIKELY WILL NOT HOLD.
HOWEVER...INCREASING MID LEVEL CLOUDS MAY TRY TO KEEP TEMPS SLIGHTLY
COOLER THAN ANTICIPATED SO THIS BEARS WATCHING. POPS WERE CONTINUED
INTO THE EVENING HOURS BEFORE DIMINISH BY 06Z WITH THE LOSS OF
DIURNAL HEATING. INSTABILITY WILL NOT BE ALL THAT HIGH GIVEN THE
DECREASE IN LOW LEVEL MOISTURE BUT GUSTY WINDS MAY BE A CONCERN
GIVEN THE INVERTED V FORECAST SOUNDINGS.

SIMILAR CONDITIONS WILL EXIST FOR THURSDAY DESPITE H5 HEIGHT FALLS
AS THE WESTERN CONUS TROF SLOWLY MOVES EAST. AGAIN...DIURNALLY
DRIVEN THUNDERSTORMS WILL BE POSSIBLE BUT WILL NOT BE MENTIONED AT
THIS TIME GIVEN EXPECTED LOW AREAL COVERAGE AND CONDITIONAL
PROBABILITIES. HOWEVER...THIS MAY NEED TO BE ADDED BY THE NEXT
SHIFT. TEMPERATURES WILL AGAIN BE QUITE WARM WITH HIGHS IN THE
MID/UPPER 90S IN MOST AREAS. A COLD FRONT IS STILL FORECAST TO MOVE
INTO THE PANHANDLES ON THURSDAY NIGHT ALTHOUGH THE ECMWF IS BACKING
OFF ON THAT IDEA. THE GFS/NAM CONTINUE TO DEPICT THIS FEATURE
PUSHING SOUTH OF AMARILLO BEFORE STALLING FRIDAY AFTERNOON. A MORE
IMPRESSIVE SHORTWAVE IS PROGGED TO BREAK AWAY FROM THE BASE OF THE
TROF AND TRAVERSE THE AREA FRIDAY AFTERNOON. THIS WILL AGAIN PROVIDE
A CHANCE FOR ISOLATED SHOWERS AND THUNDERSTORMS. THIS MENTION HAS
BEEN INCLUDED IN THE SOUTH FOR FRIDAY AFTERNOON AND AREAWIDE FRIDAY
NIGHT. TEMPERATURES WILL BE TRICKY ON FRIDAY BUT I HAVE GENERALLY
KEPT MAX TEMPS ABOVE THE GFS PROGS BY 2 TO 5 DEGREES. THE MAIN WAVE
IS FORECAST TO MOVE ACROSS THE AREA ON SATURDAY...SO POPS WERE
INSERTED FOR THIS PERIOD AS WELL. CLOUD COVER AND THE POTENTIAL FOR
THUNDERSTORMS WILL KEEP THE TEMP FORECAST VERY CLOSE TO 90 DEGREES
ALTHOUGH IT COULD BE SEVERAL DEGREES WARMER IF CONVECTION DOES NOT
MATERIALIZE.

DRY CONDITIONS ARE FORECAST SUNDAY AND BEYOND ALTHOUGH WE ARE
PROGGED TO BE UNDER SOUTHWEST FLOW ALOFT SO FUTURE POPS COULD NOT BE
RULED OUT THROUGH TUESDAY. TEMPS WILL WARM BACK INTO THE MID 90S BY
EARLY NEXT WEEK. BY THIS TIME...THE MID/UPPER LEVEL ANTICYCLONE IS
FORECAST TO RETROGRADE BACK TO THE WEST AND CENTERED OVER THE
SOUTHERN HIGH PLAINS BY THE END OF THE FORECAST PERIOD.
GRANTED...THE MODEL HAS BEEN SHOWING THE RIDGE TAKING OVER THE
PATTERN AFTER DAY 5...BUT THAT HAS BEEN THE CASE FOR SEVERAL DAYS
NOW. CONFIDENCE IS NOT HIGH THAT THIS WILL BE THE CASE BUT THIS IS
CLIMATOLOGICALLY FAVORED. I GUESS I WILL BELIEVE IT WHEN I SEE IT.

JOHNSON

FIRE WEATHER...
FIRE WEATHER CONDITIONS WILL BE MARGINALLY ELEVATED TODAY AND
THURSDAY.  SOUTHWEST 20FT WINDS INCREASE TO AROUND 15 MPH AND
MINIMUM RELATIVE HUMIDITIES WILL RANGE FROM 17 TO 25 PERCENT.
HOWEVER...VEGETATION IS QUITE GREEN AND THE PANHANDLES HAVE HAD A
DECENT AMOUNT OF PRECIPITATION OVER THE PAST WEEK SO NO DANGER
STATEMENT WILL BE ISSUED AT THIS TIME. FIRE WEATHER CONCERNS WILL BE
LIMITED ON FRIDAY WITH A COLD FRONT IN THE AREA AND HIGHER RELATIVE
HUMIDITIES ACROSS THE BOARD. ISOLATED HIGH BASED THUNDERSTORMS WILL
BE POSSIBLE EACH AFTERNOON THROUGH SATURDAY SO THERE IS A SMALL
THREAT OF LIGHTNING INDUCED FIRES.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

06/05
Hazardous weather outlook, Jun 17, 12:00 PM CST, 2 hours 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED JUN 17 2009

OKZ001>003-TXZ001>020-181100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1249 PM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING.
WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY
PRODUCE MARGINALLY SEVERE HAIL AND GUSTY WINDS.

VERY WARM TEMPERATURES AND DECREASING LOW LEVEL MOISTURE WILL RESULT
IN LOW RELATIVE HUMIDITIES THIS AFTERNOON WITH INCREASING SOUTH TO
SOUTHWEST WINDS. FUELS ARE NOT EXCESSIVELY DRY...BUT THE COMBINATION
OF THESE FACTORS WILL RESULT IN ELEVATED FIRE WEATHER CONDITIONS
TODAY...ESPECIALLY ACROSS THE WESTERN TEXAS PANHANDLE. IN ADDITION...
CAUTION IS ADVISED ON AREA LAKES DUE TO BREEZY CONDITIONS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY AFTERNOON ACROSS THE
SOUTHERN TEXAS PANHANDLE. THUNDERSTORM CHANCES WILL SPREAD ACROSS
THE PANHANDLES FRIDAY NIGHT AND SATURDAY. A FEW STORMS MAY BECOME
STRONG AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

NUTTALL

In the hours before

Special weather statement, Jun 17, 1:51 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
251 PM CDT WED JUN 17 2009

TXZ007-012-172015-
MOORE TX-POTTER TX-
251 PM CDT WED JUN 17 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 315 PM CDT FOR POTTER AND MOORE
COUNTIES.

AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FOUR WAY...MOVING NORTH AT 15 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

NUTTALL
Special weather statement, Jun 17, 2:24 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
324 PM CDT WED JUN 17 2009

TXZ011-016-017-172100-
OLDHAM TX-RANDALL TX-DEAF SMITH TX-
324 PM CDT WED JUN 17 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR DEAF SMITH...RANDALL
AND OLDHAM COUNTIES.

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF HEREFORD. A SECOND
THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST OF HEREFORD. BOTH STORMS
ARE MOVING NORTHEAST AT 30 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

NUTTALL
Special weather statement, Jun 17, 2:26 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
326 PM CDT WED JUN 17 2009

TXZ002-003-007-008-172100-
SHERMAN TX-HANSFORD TX-HUTCHINSON TX-MOORE TX-
326 PM CDT WED JUN 17 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR MOORE...HUTCHINSON...
HANSFORD AND SHERMAN COUNTIES.

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF SUNRAY...MOVING NORTHEAST
AT 30 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

NUTTALL

The radar

The Amarillo radar (KAMA), 78 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

39 thunderstorm wind, 14 hail. Local standard time, as filed.

Thunderstorm Wind, Deaf Smith

When
June 17, 2:30 PM CST to 2:31 PM CST
Where
Deaf Smith County, 2 mi NW of Hereford
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
34.840, -102.425

Thunderstorm Wind, Deaf Smith

When
June 17, 2:34 PM CST to 2:35 PM CST
Where
Deaf Smith County, 5.1 mi W of Hereford
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
34.820, -102.490

The Deaf Smith County Emergency Manager reported that thunderstorm wind gusts had blown down some power poles west of Hereford.

Thunderstorm Wind, Deaf Smith

When
June 17, 2:46 PM CST to 2:47 PM CST
Where
Deaf Smith County, 1 mi N of Hereford
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
34.834, -102.400

A trained spotter reported that the thunderstorm wind gusts caused damage to some roofing material and also that numerous tree limbs had been blown down.

Thunderstorm Wind, Deaf Smith

When
June 17, 2:47 PM CST to 2:48 PM CST
Where
Deaf Smith County, 5.1 mi W of Hereford
Measured
61 kt (70 mph) estimated gust
Property damage
$14,000
Reported by
Emergency Manager
Coordinates
34.820, -102.490

The Deaf Smith County Emergency Manager reported that ten power poles had been blown down near the intersection of Farm to Market Road 2856 and Farm to Market Road 1058 west of Hereford by the thunderstorm wind gusts. Also...a well house had been blwon away off of Farm to Market Road 1057 about eight miles north of Farm to Market Road 1058.

Thunderstorm Wind, Deaf Smith

When
June 17, 2:48 PM CST to 2:49 PM CST
Where
Deaf Smith County, 5 mi ENE of Hereford
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
34.848, -102.319

Thunderstorm Wind, Potter

When
June 17, 2:51 PM CST to 2:52 PM CST
Where
Potter County, 2.91 mi WNW of Bushland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.190, -102.120

The public estimated thunderstorm wind gusts of fifty-two knots just west of Bushland.

Hail, Randall

When
June 17, 2:55 PM CST
Where
Randall County, 7.33 mi WNW of Timbercreek Canyon
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
35.090, -101.940

Thunderstorm Wind, Potter

When
June 17, 2:55 PM CST to 2:56 PM CST
Where
Potter County, 1 mi W of Bushland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.180, -102.088

A trained spotter estimated thunderstorm wind gusts of fifty-two knots just west of Bushland and also visibilities reduced to one hundred feet in blowing dust.

Thunderstorm Wind, Randall

When
June 17, 2:55 PM CST to 2:56 PM CST
Where
Randall County, 1.13 mi E of Canyon
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.980, -101.900

Thunderstorm Wind, Randall

When
June 17, 2:56 PM CST to 2:57 PM CST
Where
Randall County, 1.13 mi E of Canyon
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.980, -101.900

Hail, Randall

When
June 17, 2:58 PM CST
Where
Randall County, 4.84 mi N of Canyon
Measured
1 in hail
Reported by
Public
Coordinates
35.050, -101.920

Thunderstorm Wind, Randall

When
June 17, 2:59 PM CST to 3:00 PM CST
Where
Randall County, 5.73 mi SW of Amarillo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.140, -101.890

A trained spotter estimated thunderstorm wind gusts of fifty-two knots along with some tree limbs blown down.

Thunderstorm Wind, Potter

When
June 17, 3:04 PM CST
Where
Potter County, 5.87 mi WSW of Amarillo
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.160, -101.912

The public reported that thunderstorm wind gusts of fifty-six knots knocked out power on the southwest side of Amarillo.

Hail, Randall

When
June 17, 3:07 PM CST
Where
Randall County, 8.44 mi WNW of Timbercreek Canyon
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.110, -101.950

Thunderstorm Wind, Randall

When
June 17, 3:08 PM CST to 3:09 PM CST
Where
Randall County, 4.84 mi SW of Amarillo
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
35.150, -101.880

An off-duty National Weather Service employee reported that thunderstorm wind gusts were estimated to be around fifty-six knots.

Thunderstorm Wind, Randall

When
June 17, 3:08 PM CST to 3:09 PM CST
Where
Randall County, 3.95 mi SW of Amarillo
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
35.160, -101.870

A trained spotter reported that thunderstorm wind gusts...estimated to be around fifty-six knots...blew down some power lines at 45th Avenue and Western Street.

Thunderstorm Wind, Randall

When
June 17, 3:10 PM CST to 3:11 PM CST
Where
Randall County, 4 mi SW of Amarillo
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
35.159, -101.870

An off-duty National Weather Service employee reported that power was out in the area. Also...roads were covered with water from Western Street to Bell Street and that the water was flowing over the curbs and into resident's yards.

Thunderstorm Wind, Potter

When
June 17, 3:10 PM CST to 3:11 PM CST
Where
Potter County, 3.95 mi W of Amarillo
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
35.200, -101.890

The Potter County Emergency Manager reported that a large billboard sign had been blown down by thunderstorm wind gusts estimated to be around fifty-six knots.

Thunderstorm Wind, Potter

When
June 17, 3:13 PM CST to 3:14 PM CST
Where
Potter County, Bushland
Measured
62 kt (71 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.180, -102.070

Thunderstorm Wind, Randall

When
June 17, 3:13 PM CST to 3:14 PM CST
Where
Randall County, 5.73 mi SW of Amarillo
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.140, -101.890

Thunderstorm Wind, Potter

When
June 17, 3:14 PM CST to 3:15 PM CST
Where
Potter County, 3 mi ENE of Amarillo
Measured
53 kt (61 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.217, -101.771

Thunderstorm Wind, Potter

When
June 17, 3:16 PM CST to 3:17 PM CST
Where
Potter County, (Ama)amarillo Intl A
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.220, -101.720

Hail, Potter

When
June 17, 3:17 PM CST
Where
Potter County, 6.21 mi W of Amarillo
Measured
0.88 in hail
Reported by
Public
Coordinates
35.200, -101.930

Thunderstorm Wind, Randall

When
June 17, 3:20 PM CST to 3:21 PM CST
Where
Randall County, 4.15 mi S of Amarillo
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Broadcast Media
Coordinates
35.140, -101.820

The broadcast media reported that power lines and traffic lights had been blown down near Georgia Street just south of 34th Avenue.

Thunderstorm Wind, Potter

When
June 17, 3:24 PM CST to 3:25 PM CST
Where
Potter County, 4.15 mi N of Amarillo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.260, -101.820

The public reported that numerous tree limbs had been blown down due to thunderstorm wind gusts which were estimated to be near fifty-two knots.

Hail, Hansford

When
June 17, 3:30 PM CST to 3:31 PM CST
Where
Hansford County, 2 mi S of Spearman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.171, -101.200

A trained spotter also reported that the hail broke off a few small tree limbs.

Thunderstorm Wind, Potter

When
June 17, 3:40 PM CST to 3:41 PM CST
Where
Potter County, 15 mi N of Amarillo
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.417, -101.820

The Dumas Police Department reported that an eighteen wheeler truck had been blown over on U.S. Highway 287. No injuries were reported.

Thunderstorm Wind, Hutchinson

When
June 17, 3:43 PM CST to 3:44 PM CST
Where
Hutchinson County, Fritch
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.630, -101.600

The Fritch Fire Department reported that numerous tree limbs had been blown down by the thunderstorm wind gusts estimated to be near sixty-one knots.

Thunderstorm Wind, Hutchinson

When
June 17, 3:45 PM CST to 3:46 PM CST
Where
Hutchinson County, Fritch
Measured
70 kt (81 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.630, -101.600

The Fritch Fire Department estimated the thunderstorm wind gusts to be near seventy knots.

Thunderstorm Wind, Hutchinson

When
June 17, 3:51 PM CST to 3:52 PM CST
Where
Hutchinson County, Fritch
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.630, -101.600

Thunderstorm Wind, Hutchinson

When
June 17, 3:54 PM CST to 3:55 PM CST
Where
Hutchinson County, Borger
Measured
61 kt (70 mph) estimated gust
Property damage
$9,000
Reported by
Public
Coordinates
35.670, -101.380

The public reported that thunderstorm wind gusts estimated to be near sixty-one knots blew the roof off of a home in Borger.

Thunderstorm Wind, Hutchinson

When
June 17, 4:03 PM CST to 4:04 PM CST
Where
Hutchinson County, Hutchinson Co Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
35.700, -101.400

Thunderstorm Wind, Hutchinson

When
June 17, 4:19 PM CST to 4:20 PM CST
Where
Hutchinson County, 0.23 mi ENE of Stinnett
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
35.822, -101.447

A trained spotter reported that thunderstorm wind gusts had blown off the roofs of a couple of outbuildings on the southwest side of Stinnett. Also...the thunderstorm wind gusts also blew down a few power lines.

Thunderstorm Wind, Hutchinson

When
June 17, 4:25 PM CST to 4:26 PM CST
Where
Hutchinson County, 15.81 mi ENE of Pringle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.040, -101.190

A trained spotter estimated thunderstorm wind gusts of fifty-two knots south of Spearman.

Thunderstorm Wind, Roberts

When
June 17, 4:40 PM CST to 4:41 PM CST
Where
Roberts County, 24 mi NW of Miami
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.946, -100.933

An amateur radio operator estimated the thunderstorm wind gusts to be near fifty-two knots northwest of Miami.

Thunderstorm Wind, Hansford

When
June 17, 4:41 PM CST to 4:42 PM CST
Where
Hansford County, 3 mi S of Spearman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.157, -101.200

A trained spotter estimated that the thunderstorm wind gusts to be near fifty-two knots just south of Spearman.

Thunderstorm Wind, Ochiltree

When
June 17, 4:45 PM CST to 4:46 PM CST
Where
Ochiltree County, 13.34 mi SSE of Perryton Muni Arpt
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.226, -100.646

A trained spotter measured the thunderstorm wind gusts using a portable anemometer.

Hail, Ochiltree

When
June 17, 5:00 PM CST to 5:02 PM CST
Where
Ochiltree County, 4.47 mi SSE of Waka
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.220, -101.020

Thunderstorm Wind, Lipscomb

When
June 17, 5:28 PM CST to 5:29 PM CST
Where
Lipscomb County, Booker
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.450, -100.530

The Booker Fire Department estimated the thunderstorm wind gusts to be between fifty-two and sixty-one knots.

Hail, Randall

When
June 17, 8:07 PM CST to 8:08 PM CST
Where
Randall County, 0.57 mi E of Buffalo Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.870, -102.110

Thunderstorm Wind, Potter

When
June 17, 8:15 PM CST to 8:16 PM CST
Where
Potter County, Bushland
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.180, -102.070

Hail, Randall

When
June 17, 8:20 PM CST
Where
Randall County, Umbarger
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
34.950, -102.100

Thunderstorm Wind, Potter

When
June 17, 8:25 PM CST to 8:26 PM CST
Where
Potter County, 9 mi W of Amarillo
Measured
54 kt (62 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.200, -101.979

Hail, Randall

When
June 17, 8:35 PM CST
Where
Randall County, 6.8 mi WSW of Amarillo
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
35.160, -101.930

Hail, Randall

When
June 17, 8:35 PM CST to 8:36 PM CST
Where
Randall County, 7.84 mi WSW of Amarillo
Measured
1 in hail
Reported by
Public
Coordinates
35.160, -101.950

Hail, Potter

When
June 17, 8:36 PM CST to 8:37 PM CST
Where
Potter County, 6.78 mi W of Amarillo
Measured
0.75 in hail
Reported by
Public
Coordinates
35.200, -101.940

Thunderstorm Wind, Potter

When
June 17, 8:37 PM CST to 8:38 PM CST
Where
Potter County, 1 mi N of Amarillo
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.215, -101.820

Hail, Potter

When
June 17, 8:38 PM CST to 8:39 PM CST
Where
Potter County, 5.73 mi NW of Amarillo
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
35.260, -101.890

Hail, Potter

When
June 17, 8:41 PM CST to 8:42 PM CST
Where
Potter County, 1.78 mi NW of Amarillo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.220, -101.840

A trained spotter reported the hail at Mississippi Street and 4th Avenue.

Hail, Potter

When
June 17, 8:41 PM CST to 8:42 PM CST
Where
Potter County, Amarillo
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.200, -101.820

Thunderstorm Wind, Randall

When
June 17, 8:45 PM CST to 8:46 PM CST
Where
Randall County, 3.95 mi SW of Amarillo
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.160, -101.870

An off-duty National Weather Service employee estimated the thunderstorm wind gusts to be near fifty-two knots.

Thunderstorm Wind, Hansford

When
June 17, 9:30 PM CST to 9:31 PM CST
Where
Hansford County, Morse
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.070, -101.480

A trained spotter estimated the thunderstorm wind gusts to be near fifty-two knots and the winds blew down some small tree limbs.

Thunderstorm Wind, Randall

When
June 17, 11:00 PM CST to 11:01 PM CST
Where
Randall County, 3.85 mi SSW of Amarillo
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.150, -101.850

An off-duty National Weather Service employee reported that large tree limbs were blown down by thunderstorm wind gusts estimated to be near fifty-six knots.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182550, 182545, 182553, 182561, 182562, 182563, 182512, 182564, 182565, 182566, 182519, 182567, 182570, 182520, 182576, 182595, 182596, 182597, 182598, 182600, 182601, 182548, 182521, 182602, 182604, 182536, 182615, 182617, 182618, 182620, 182621, 182622, 182623, 182624, 182627, 182631, 182632, 182522, 182633, 182523, and more.